Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 161, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 1, 2019, 7:25 PM CDT for Jackson County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- Oct 1, 2019, 7:58 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:22 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Oct 1, 6:22 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Tue Oct 1 2019
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 249 PM CDT Tue Oct 1 2019
A surface low sits in Quebec with a cold front stretching
southwestward to along a line from near Madison to KDEH to KALO to
KMIW to Omaha to Denver. There is an impressive thermal gradient
across the front with temperatures in the mid 80s across eastern
Iowa, northwest Illinois and far northeast Missouri to the mid 60s
across far northern Iowa and southern Minnesota. Dewpoints ahead of
the front were in the lower 70s.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 249 PM CDT Tue Oct 1 2019
The main forecast concerns have been heavy rain potential and severe
weather threat. Models are in good overall agreement.
Flash flood watch remains in effect west of a line from Fairfield to
Iowa City to Maquoketa to Freeport up to 12z Wednesday. Abundant
deep moisture, storms repeatedly moving across the same locations,
rainfall rates of 1 to 2 inches, and west antecedent conditions will
bring the risk of heavy rain possibly causing flash flooding in the
watch area.
Period of sun this afternoon have allowed temperatures to climb
into the mid 80s along and south of a line from Cedar Rapids to
Clinton to Sterling Rock Falls. Our 18 UTC sounding shows an
unstable atmosphere with CAPE values around 2000 J/KG where heating
has occurred. 0 to 6 km shear of 30 to 40 knots this afternoon will
increase to 40 to 50 knots as allowing for tilted updrafts to form
and increase the risk of severe storms late this afternoon and into
this evening. The severe storms will decrease as the atmosphere
becomes more saturated this evening.
A wave is forecast to move along the front late this afternoon into
this evening. This will turn the surface winds to the south ahead of
the front helping to increase the lift and surface convergence. This
will lead to increasing coverage of showers and thunderstorms along
the front this evening. The front will sink southward overnight with
the front near the Mississippi River by 12z Wednesday and the
convergence decreasing. Precipitation should be exiting the area by
this time.
A lull in the activity will occur with another round mainly rain
showers as another wave rides along the frontal boundary Wednesday
afternoon and evening.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 249 PM CDT Tue Oct 1 2019
Little change to the long term forecast from this morning. Models
still have a system affecting the area for the weekend followed by
quiet weather across the area. Uncertainty still remains with
track of the system for the weekend. Attached below is previous
long term AFD for brevity.
Previous discussion issued at 227 AM CDT...
Thursday on...
A dry and more fall-like air mass will follow behind the front
Thursday as high pressure builds across the Midwest. Temperatures
will be much more pleasant and seasonable, with afternoon highs in
the upper 50s/low 60s and overnight lows in the 40s/near 50.
Guidance continues to show our next chance for widespread rain
across the region Saturday and Saturday night, as low-level WAA
strengthens ahead of an approaching shortwave aloft and cold front.
This system will have a decent amount of moisture to work with, with
most guidance currently advertising PWATs range from around 1.40
inches along the Highway 20 corridor, to around 1.70 inches along
and south of Highway 34. Being a ways out still, confidence on exact
rainfall amounts remains low, so be sure to stay tuned to the latest
forecast information.
A prolonged period of dry weather appears to be on tap beginning
next week as broad high pressure builds across the region.
Temperatures will be near to slightly below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 609 PM CDT Tue Oct 1 2019
Sagging front will bring showers and storms to initially the
northern TAF sites, then eventually evolving further south
into MLI and BRL late tonight. Conditions expected to drop into
MVFR and IFR with the precipitation. Eventually the precipitation
will become largely rain and drizzle along and behind the front
late tonight into Wednesday with widespread IFR conditions and
winds turning northerly.
&&
.HYDROLOGY...
ISSUED AT 317 PM CDT Tue Oct 1 2019
Heavy rain will fall across the region over the next 48 hours so new
rises are expected on several area rivers. Moisture is now streaming
into Iowa out of the southwest, with precipitable water values of
1.8 to 2.0 inches. This moisture and deep warm cloud depths will
promote efficient rain producers for any showers and storms into
tonight. There is a slight to moderate risk for excessive rainfall
(flash flooding) mainly for the Iowa counties into northwest
Illinois where the axis of heaviest rainfall is expected by
Wednesday morning where amounts of 1 to 2 inches are likely, while
amounts of 3 to 4 or more inches will be possible. The flash flood
watch continues for portions of the area due to the heavy rain
potential.
This rainfall will produce rises on area rivers, primarily impacting
rivers across Iowa and the Pecatonica and Rock Rivers. While rises
will occur, confidence is not high on extent of the rises due to
having some uncertainty still as to what basins will be hit with the
heaviest rains. This morning's river forecasts used rainfall through
Thursday morning so they do encompass the full amount of rain in the
forecast through this event. This forecast rainfall did produce
rises to or above flood stage for portions of the Maquoketa,
English, Wapsipinicon, and North Skunk Rivers with in bank rises on
all others in Iowa. In Illinois, this rainfall will likely produce
additional rises on the Pecatonica and Rock rivers, which will
extend the period of flooding expected. Moving to the Mississippi,
the axis of the heaviest forecast rainfall shifted slightly to the
south over the past 24 hours so there remains considerable
uncertainty if areas from Dubuque to Le Claire will reach flood
stage. Forecasts did lower slightly from yesterday but continued the
watches at this time. Going downstream, while confidence is not high
in eventual crests, have enough confidence that flood stage will be
reached from the Quad Cities through Lock & Dam 17 at New Boston so
upgraded those watches to warnings.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-Linn.
IL...Flash Flood Watch through Wednesday morning for Jo Daviess-
Stephenson.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs/Speck
AVIATION...McClure
HYDROLOGY...BrooksHazardous weather outlook, Oct 1, 4:05 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 405 AM CDT Tue Oct 1 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 405 AM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A slow moving cold front will combine with tremendous moisture for this time of year to bring a high threat for flash flooding over much of central and northeast Iowa through Wisconsin and far northwest Illinois today through tonight. While the exact axis for the heaviest rains remains uncertain, there will be an axis where 2 to 3 inches or more rain will fall through tonight. At this time, the heaviest rains are expected to fall along a line from near Des Moines Iowa, through Vinton, to near Dubuque, where a Flash Flood Watch is in effect. Thunderstorms will become widespread this afternoon and tonight, mainly north of the cold front, while locations farther southeast, remain relatively dry, warm and humid. The Storm Prediction Center is forecasting a slight risk for severe storms today, northwest of a line from Ottumwa, to Davenport, to Sterling Illinois, or generally along the slow moving cold front. The atmosphere along the front will favor supercell thunderstorms, with large hail, damaging winds, and a few tornadoes during the afternoon and evening. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Additional heavy rain is possible Wednesday evening and Wednesday night. During this time, there is a slight risk for flash flooding roughly along and south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation is possible today and tonight, especially over eastern Iowa.
In the hours before
Special weather statement, Oct 1, 5:49 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
549 PM CDT Tue Oct 1 2019
IAC011-113-012315-
Benton-Linn-
549 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON AND WEST CENTRAL
LINN COUNTIES UNTIL 615 PM CDT...
At 549 PM CDT, a strong thunderstorm was located near Blairstown, or
11 miles north of Marengo, moving northeast at 35 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Vinton, Hiawatha, Atkins, Urbana, Palo, Shellsburg,
Newhall, Blairstown, Van Horne, Keystone, Luzerne, Benton City Park,
Pleasant Creek State Recreation Area, Hoefle-Dulin Park, Hannen Lake
Park, Benton County Fairgrounds, Wildcat Bluff Park and Morgan Creek
Park.
This includes Interstate 380 near mile marker 23.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4197 9226 4225 9194 4201 9165 4186 9212
4186 9216
TIME...MOT...LOC 2249Z 230DEG 30KT 4196 9211
RP KinneySpecial weather statement, Oct 1, 6:07 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
607 PM CDT Tue Oct 1 2019
IAC019-012330-
Buchanan-
607 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY UNTIL
630 PM CDT...
At 607 PM CDT, a strong thunderstorm was located near Independence,
moving northeast at 50 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Winthrop, Quasqueton, Rowley, Buchanan County
Fairgrounds, Winthrop Golf Course, Otterville, Wapsipinicon Golf
Course, Independence Airport and Jakway Park.
This includes Interstate 380 between mile markers 54 and 55.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4262 9171 4240 9160 4234 9207 4247 9206
4247 9208 4248 9207
TIME...MOT...LOC 2307Z 242DEG 45KT 4242 9198
RP KinneySpecial weather statement, Oct 1, 6:23 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
623 PM CDT Tue Oct 1 2019
IAC011-020000-
Benton-
623 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON COUNTY UNTIL 700
PM CDT...
At 623 PM CDT, a strong thunderstorm was located over Keystone, or 13
miles southwest of Vinton, moving northeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Belle Plaine, Newhall, Blairstown, Van Horne, Keystone, Norway,
Garrison and Luzerne.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4205 9230 4219 9208 4191 9185 4186 9225
4186 9230
TIME...MOT...LOC 2323Z 238DEG 30KT 4200 9218
RP KinneySpecial weather statement, Oct 1, 6:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
645 PM CDT Tue Oct 1 2019
IAC019-055-020030-
Buchanan-Delaware-
645 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND DELAWARE
COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, a strong thunderstorm was located near Winthrop, or 11
miles east of Independence, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Independence, Manchester, Dyersville, Edgewood, Winthrop, Earlville,
Quasqueton, Lamont, Delhi, Colesburg, Rowley, Greeley, Aurora,
Dundee, Delaware, Masonville, Oneida, Manchester Airport, Monti and
Twin Bridges Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4247 9113 4232 9187 4258 9194 4264 9172
4265 9113
TIME...MOT...LOC 2345Z 248DEG 34KT 4252 9168
RP KinneySpecial weather statement, Oct 1, 6:59 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 659 PM CDT Tue Oct 1 2019 IAC031-045-097-105-020030- Jackson-Cedar-Jones-Clinton- 659 PM CDT Tue Oct 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON... NORTHEASTERN CEDAR...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL 730 PM CDT... At 659 PM CDT, a strong thunderstorm was located over Oxford Junction, or 12 miles northeast of Stanwood, moving northeast at 40 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Maquoketa, Delmar, Oxford Junction, Lost Nation, Monmouth, Toronto, Nashville, Hurstville, Fulton, Baldwin, Massillon Park, Oxford Mills, Eden Valley Refuge, Maquoketa Caves State Park, Maquoketa Municipal Airport, Jackson County Fairgrounds, Buckhorn, Elwood and Walnut Grove Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4187 9098 4201 9107 4216 9069 4197 9052 TIME...MOT...LOC 2359Z 244DEG 33KT 4196 9093 RP Kinney
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:48 PM CDT | Special Weather Statement | DVN | Dubuque | 42 min |
| Oct 1, 8:09 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 34 min |
| Oct 1, 8:57 PM CDT | Special Weather Statement | DVN | Cedar, Jones, Linn | 48 min |
| Oct 1, 9:08 PM CDT | Flash Flood Warning | DVN | Delaware, Dubuque, Jones | 6 hr |
| Oct 1, 9:39 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson | 6 hr |
| Oct 2, 4:54 AM CDT | River Flood Warning | DVN | Delaware, Jones | 38 hr |
| Oct 2, 7:49 AM CDT | River Flood Warning | DVN | Jackson | 3 days |
| Oct 2, 7:49 AM CDT | River Flood Warning | DVN | Benton, Iowa | 58 hr |
| Oct 2, 8:46 AM CDT | River Flood Warning | DVN | Dubuque | 5 days |
| Oct 2, 8:46 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 21 days |
| Oct 2, 9:54 AM CDT | River Flood Watch | DVN | Clinton, Scott | 6 days |
| Oct 2, 11:01 AM CDT | River Flood Warning | DVN | Clinton | 16 days |
| Oct 2, 11:01 AM CDT | River Flood Warning | DVN | Clinton, Scott | 19 days |
| Oct 2, 11:01 AM CDT | River Flood Warning | DVN | Scott | 17 days |
| Oct 1, 7:56 PM CDT | Special Weather Statement | DVN | Jo Daviess | 49 min |
| Oct 1, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 30 min |
| Oct 1, 8:39 PM CDT | Special Weather Statement | DVN | Stephenson | 51 min |
| Oct 1, 9:49 PM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 41 min |
| Oct 2, 4:14 PM CDT | Areal Flood Warning | DVN | Carroll, Stephenson | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.